Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Some convergence estimates for semidiscrete type schemes for time-dependent nonselfadjoint parabolic equations


Authors: Ming You Huang and Vidar Thomée
Journal: Math. Comp. 37 (1981), 327-346
MSC: Primary 65M60; Secondary 65M15
DOI: https://doi.org/10.1090/S0025-5718-1981-0628699-1
MathSciNet review: 628699
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: $ {L_2}$-norm error estimates are shown for semidiscrete (continuous in time) Galerkin finite element type approximations to solutions of general time-dependent nonselfadjoint second order parabolic equations under Dirichlet boundary conditions. The semidiscrete solutions are defined in terms of given methods for the corresponding elliptic problem such as the standard Galerkin method in which the boundary conditions are satisfied exactly but also methods for which this is not necessary. The results are proved by energy arguments and include estimates for the homogeneous equation with both smooth and nonsmooth initial data.


References [Enhancements On Off] (What's this?)

  • [1] 1. Babuška, "The finite element method with Lagrangian multiphers," Numer. Math., v. 20, 1973, pp. 179-192.
  • [2] A. Berger, R. Scott & G. Strang, Approximate Boundary Conditions in the Finite Element Method, Symposia Mathematica X, Academic Press, New York, 1972, pp. 259-313. MR 0403258 (53:7070)
  • [3] J. H. Bramble & J. E. Osborn, "Rate of convergence estimates for nonselfadjoint eigenvalue approximations," Math. Comp., v. 27, 1973, pp. 525-549. MR 0366029 (51:2280)
  • [4] J. H. Bramble, A. H. Schatz, V. Thomée & L. B. Wahlbin, "Some convergence estimates for semidiscrete Galerkin type approximations for parabolic equations," SIAM J. Numer. Anal., v. 14, 1977, pp. 218-241. MR 0448926 (56:7231)
  • [5] M. Luskin & R. Rannacher, "On the smoothing property of the Galerkin method for parabolic equations." (Preprint.) MR 646596 (83c:65245)
  • [6] J. H. Nitsche, "Über ein Variationsprinzip zur Lösung von Dirichlet-Problemen bei Verwendung von Teilräumen die keinen Randbedingungen unterworfen sind," Abh. Sem. Univ. Hamburg, v. 36, 1971, pp. 9-15. MR 0341903 (49:6649)
  • [7] P. H. Sammon, Approximations for Parabolic Equations With Time Dependent Coefficients, Thesis, Cornell Univ., Ithaca, N. Y., 1978.
  • [8] P. H. Sammon, Convergence Estimates for Semidiscrete Parabolic Equation Approximations, MRC Technical Summary Report No. 2053, Univ. of Wisconsin, 1980.
  • [9] R. Scott, "Interpolated boundary conditions in the finite element method," SIAM J. Numer. Anal., v. 12, 1975, pp. 404-427. MR 0386304 (52:7162)
  • [10] P. E. Sobolevskiĭ, "Equations of parabolic type in a Banach space," Trudy Moskov. Mat. Obšč., v. 10, 1961, pp. 297-350; English transl., Amer. Math. Soc. Transl. (2), v. 49, 1966, pp. 1-62. MR 0141900 (25:5297)
  • [11] V. Thomée, "Negative norm estimates and superconvergence in Galerkin methods for parabolic problems," Math. Comp., v. 34, 1980, pp. 93-113. MR 551292 (81a:65092)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M60, 65M15

Retrieve articles in all journals with MSC: 65M60, 65M15


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1981-0628699-1
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society